Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 25, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 20, 2018, 3:24 PM EDT for Westmoreland County, Pennsylvania. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2018, 3:24 PM EDT (19:24 UTC)
- Expired
- Jun 20, 2018, 5:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 91 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 5:00 PM EDT | FLASH FLOOD | 6 Ne Donegal, PA | RESIDENTIAL FLOODING; 3 OCCUPANTS OF THE RESIDENCE ARE CURRENTLY ON THE ROOF OF THE HOUSE DUE TO FLOODING INSIDE THE RESIDENCE - FIRE/WATER RESCUE UNITS CALLED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 96 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
745
WGUS51 KPBZ 201924
FFWPBZ
PAC129-202130-
/O.NEW.KPBZ.FF.W.0025.180620T1924Z-180620T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
324 PM EDT WED JUN 20 2018
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Southeastern Westmoreland County in southwestern Pennsylvania...
* Until 530 PM EDT.
* At 323 PM EDT, radar indicated more heavy rain moving into the
warned area. This warning is an upgrade to the previous flood
advisory.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... 2 to 3 inches.
ADDITIONAL RAINFALL...Up to 1 inch.
* Some locations that may experience flooding include...
Ligonier... Calumet-Norvelt...
Laurel Mountain... Donegal...
Acme... Jones Mills...
Laurel Mountain State Park...
This includes Pennsylvania Turnpike between mile markers 81 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Act quickly and move to higher ground now.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4020 7913 4018 7913 4018 7914 4016 7914
4016 7916 4012 7918 4011 7918 4012 7921
4010 7923 4009 7926 4006 7928 4012 7944
4014 7946 4014 7950 4017 7952 4024 7950
4026 7930 4024 7909
$$2 follow-up statements
875
WGUS71 KPBZ 201958
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
358 PM EDT WED JUN 20 2018
PAC129-202130-
/O.CON.KPBZ.FF.W.0025.000000T0000Z-180620T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westmoreland PA-
358 PM EDT WED JUN 20 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR
SOUTHEASTERN WESTMORELAND COUNTY...
At 356 PM EDT, radar indicated rain diminishing over the warned
area; however, runoff will continue for several hours.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... 2.5 to 3 inches.
ADDITIONAL RAINFALL... 1/4 to 1/2 inch.
Some locations that may experience flooding include...
Ligonier... Calumet-Norvelt...
Laurel Mountain... Donegal...
Acme... Jones Mills...
Laurel Mountain State Park...
This includes Pennsylvania Turnpike between mile markers 81 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Act quickly and move to higher ground now.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4020 7913 4018 7913 4018 7914 4016 7914
4016 7916 4012 7918 4011 7918 4012 7921
4010 7923 4009 7926 4006 7928 4012 7944
4014 7946 4014 7950 4017 7952 4024 7950
4026 7930 4024 7909
$$483
WGUS71 KPBZ 202125
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
525 PM EDT WED JUN 20 2018
PAC129-202133-
/O.EXP.KPBZ.FF.W.0025.000000T0000Z-180620T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westmoreland PA-
525 PM EDT WED JUN 20 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WESTMORELAND COUNTY WILL
EXPIRE AT 530 PM EDT...
Although showers will cross the area this evening, heavy rain is no
longer expected to pose a threat and areas of high water will
continue to recede. The warning will thus be allowed to expire.
Please continue to heed any remaining road closures.
LAT...LON 4020 7913 4018 7913 4018 7914 4016 7914
4016 7916 4012 7918 4011 7918 4012 7921
4010 7923 4009 7926 4006 7928 4012 7944
4014 7946 4014 7950 4017 7952 4024 7950
4026 7930 4024 7909
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 2:17 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 20, 2:17 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
217 PM EDT Wed Jun 20 2018
.SYNOPSIS...
A frontal boundary will remain in the region into the weekend
and will keep active weather in the forecast.
&&
.NEAR TERM /THROUGH TONIGHT/...
Convection will largely be focused south of I-80 through early
evening along a frontal boundary running west to east through
the forecast area.
Coverage of showers and storms will continue to increase
through the afternoon as convective temperatures are reached
through daytime heating...maintained through the evening with
the passage of a shortwave. Aforementioned frontal boundary will
transition south tonight followed by building sfc high pressure
keeping any any lingering rain focused in the ridges.
Primary concern for today is heightened flash flood risk with
plenty of moisture available for localized downpours and an
ideal setup for training of storms. With that and relatively low
flash flood guidance values in consideration...opted to issue a
Flash Flood Watch through mid-evening.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday will be largely dry as weak shortwave ridging
transitions over the forecast area. Temperatures will be very
close to normal for this time of year...and winds will be
light.
Precipitation chances will increase Thursday night and Friday as
a warm front approaches the region ahead of a deepening midwest
trough. Cloud cover may limit heating a bit more on Fri, with
temps in the 70s slightly below seasonal average. Surface based
convection looks unlikely based off model soundings but kept
a slight chance mention for storms as there looks to be some
elevated instability.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A strong low pressure system in the Central Plains will approach
the Great Lakes Region Fri night and Sat, with showers and
storms expected as it crosses. Given the expected negative tilt
of the system and strong forcing for ascent, the potential for
damaging wind gusts will need to be monitored despite the
less favorable timing of the sfc trough passage.
A subsequent shortwave trough could spell additional rain
chances on Sun before high pressure builds into the region on
Mon and Tue and erodes much of the low-level moisture.
Seasonable temperatures should continue into next week.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Primarily VFR conditions will carry through the evening, but
increasing showers and thunderstorms will result in temporary
restrictions south of I-80. The surface low will shift to our east
tonight and thunderstorms are expected to diminish near midnight.
Low-level moisture wrapping around the back of the low will result
in additional restrictions overnight into early Thursday. Expecting
a mix of IFR and MVFR ceilings along the eastern periphery,
persisting longest over LBE/MGW. Gradual improvement is expected
into Thursday morning as drier air moves in from the north.
Light and variable winds could be interrupted by gusts in some of
the stronger thunderstorms this evening. Light nne winds will
establish Thursday morning.
OUTLOOK...
A brief respite on Thursday will be followed by periodic
restrictions into the weekend as the front wavers across the OH
Valley region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001.
OH...None.
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ021-029-
031-073>076.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ002>004-
012-021-509>512.
&&Hazardous weather outlook, Jun 20, 11:31 AM EDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1131 AM EDT Wed Jun 20 2018 OHZ039>041-048-057-058-068-211545- Tuscarawas-Carroll-Columbiana-Coshocton-Muskingum-Guernsey-Noble- 1131 AM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This Afternoon and Tonight. Locally heavy rainfall is expected this afternoon along a slow- moving front and could lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ007>009-013-015-016-211545- Mercer-Venango-Forest-Lawrence-Clarion-Jefferson- 1131 AM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for northwest Pennsylvania, west central Pennsylvania and western Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ049-050-059-069-PAZ014-020-022-023-WVZ001-513-514-211545- Harrison-Jefferson-Belmont-Monroe-Butler-Beaver-Armstrong-Indiana- Hancock-Western Tucker-Eastern Tucker- 1131 AM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for east central Ohio, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected this afternoon along a slow-moving front. Some storms could produce flash flooding and gusty wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-PAZ021-029-031-073>076-WVZ002>004-012-021-509>512-211545- Garrett-Allegheny-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston- 1131 AM EDT Wed Jun 20 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Thunderstorms are expected this afternoon along a slow-moving front. Some storms could produce flash flooding and gusty wind. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The chance of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 10:53 AM EDT | Flash Flood Watch | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 11 hr |
| Jun 20, 1:09 PM EDT | Areal Flood Advisory | PBZ | Westmoreland | 3 hr |
| Jun 20, 4:17 PM EDT | Flash Flood Warning | PBZ | Allegheny | 88 min |
| Jun 20, 4:54 PM EDT | Flash Flood Warning | PBZ | Fayette | 4 hr |
| Jun 20, 7:52 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 6 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.